Hail, Chaves
- When
- September 25, 3:19 PM MST to 3:25 PM MST
- Where
- Chaves County, 9.62 mi WSW of Greenfield
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.110, -104.500
A weak upper level low pressure system was positioned over portions of southeast New Mexico. This disturbance combined with cooling temperatures and adequate low level moisture destabilized the area enough for the development of isolated to scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level low pressure system was positioned over portions of southeast New Mexico. This disturbance combined with cooling temperatures and adequate low level moisture destabilized the area enough for the development of isolated to scattered showers and thunderstorms. One of these afternoon thunderstorms across the east produced large hail within Chaves County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 25, 2:30 PM MST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 PM MDT THU SEP 25 2014 .SYNOPSIS... A WEAK UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST NEW MEXICO AND WEST TEXAS WILL CONTINUE TO STEER ISOLATED TO AT TIMES SCATTERED SHOWERS AND THUNDERSTORMS SOUTHWESTWARD OVER THE AREA TONIGHT THROUGH FRIDAY NIGHT. LATE SATURDAY THROUGH MONDAY...A LOW PRESSURE SYSTEM PASSING OVER THE CENTRAL ROCKIES WILL DRAW MOISTURE NORTHWARD OUT OF MEXICO WITH A WAVE OF SHOWERS AND THUNDERSTORMS SLOWLY CROSSING NEW MEXICO FROM THE WEST. PRECIPITATION SHOULD BECOME MOST WIDESPREAD OVER WESTERN AREAS SUNDAY...THEN EASTERN AREAS MONDAY...WHEN MUCH OF NORTHERN AND CENTRAL NEW MEXICO HAS A GOOD CHANCE FOR WETTING PRECIPITATION. A COLD FRONT WILL ALSO CROSS FROM THE WEST LATE IN THE WEEKEND DROPPING HIGH TEMPERATURES BELOW NORMAL IN MOST LOCATIONS EARLY NEXT WEEK. FURTHER...PRECIPITATION CHANCES WILL DIMINISH EARLY NEXT WEEK AS DRIER AIR ARRIVES IN THE WAKE OF THE UPPER LOW. && .DISCUSSION... DESPITE TODAYS WESTWARD DRIFT OF THE WEAK UPPER LEVEL LOW PRESSURE SYSTEM OVER NEW MEXICOS SE CORNER EVIDENT ON SATELLITE IMAGERY...MODELS SLOWLY PROGRESS THIS FEATURE SOUTHEASTWARD ALONG THE TEXAS RIO GRANDE VALLEY TONIGHT THROUGH FRIDAY NIGHT. IT SHOULD BE FAR ENOUGH SOUTHEAST OF NM BY SATURDAY FOR MOST LOCATIONS TO EXPERIENCE A DRY DAY WITH SEASONABLE HIGH TEMPERATURES. THE EXCEPTION WILL BE LOCATIONS WEST OF THE CONTINENTAL DIVIDE...WHERE THE WAVE OF PRECIPITATION ASSOCIATED WITH A CLOSED PACIFIC LOW PRESSURE SYSTEM MAY BEGIN TO MOVE IN FROM THE WEST LATE IN THE AFTERNOON OR EVENING. GFS AND ECMWF ARE IN GOOD AGREEMENT THAT A PACIFIC COLD FRONT WILL CROSS FROM THE WEST MONDAY AND MONDAY NIGHT...BUT INCREASING PRECIP AND SKY COVER WILL CAUSE TEMPERATURES TO FALL OVER WESTERN AREAS IN EARNEST BEGINNING SUNDAY. BEHIND THE FRONT...DRIER AIR WILL MOVE IN FROM THE WEST CAUSING PRECIP COVERAGE TO TREND DOWNWARD ACROSS WESTERN AREAS STARTING MONDAY. THE WPC DAY 3 QPF GRAPHIC DEPICTS RAIN AMOUNTS AROUND 0.10 TO 0.50 OF AN INCH ACROSS THE WESTERN PART OF THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. IF MODELS CONTINUE WITH THE CURRENT TRACK AND PROGRESS OF THE SYSTEM...THEN EASTERN AREAS SHOULD HAVE SIMILAR RAIN AMOUNTS MONDAY AND MONDAY NIGHT. LOCALLY HIGHER AMOUNTS ARE EXPECTED CLOSER TO THE COLORADO BOARDER AND ESPECIALLY IN THE MOUNTAINS. ALSO...TEMPERATURES COULD DROP LOW ENOUGH FOR SOME SNOW IN THE NORTHERN MOUNTAINS ABOVE 10K FT MONDAY NIGHT. IN THE WAKE OF THE PACIFIC LOW PRESSURE SYSTEM THE GFS AND ECMWF ARE IN POOR AGREEMENT ON WHETHER AN UPPER LEVEL TROUGH WILL DEEPEN OVER THE GREAT BASIN BEFORE CROSSING NEW MEXICO MID WEEK. HOWEVER...THEY ARE IN GOOD AGREEMENT ON DRYER AIR MOVING IN TUESDAY AND WARMING TEMPERATURES BY WEDNESDAY. 44 && .FIRE WEATHER... SATELLITE IMAGERY SHOWS WEAK HIGH PRESSURE OVER WESTERN NEW MEXICO SANDWICHED BETWEEN TWO UPPER LEVEL LOWS...A WEAK ONE OVER FAR SE NM AND A MORE SIGNIFICANT TROUGH ALONG THE PACIFIC COASTLINE. WEAK WINDS ASSOCIATED WITH THE HIGH PRESSURE WILL RESULT IN POOR VENTILATION RATES OVER MOST OF THE AREA TODAY AND FRIDAY. TONIGHT...ISOLATED THUNDERSTORMS WILL FORM OVER THE HIGH TERRAIN WEST OF THE CENTRAL MOUNTAINS AND MOVE TO THE SE. MOST STORMS WILL PRODUCE WETTING RAINS...THOUGH A FEW DRY LIGHTNING STRIKES WILL BE POSSIBLE IN THE FAR NW WHERE LOW LEVEL MOISTURE IS MORE SHALLOW. LITTLE CHANGE IN OVERNIGHT HUMIDITY RECOVERIES EXPECTED...WITH AREAS RECEIVING RAIN TODAY BECOMING SLIGHTLY HIGHER. ANOTHER ROUND OF ISOLATED THUNDERSTORMS IS EXPECTED FRIDAY PRIMARILY OVER THE HIGHER TERRAIN...NOTABLY OUT WEST...AND SLOWLY MOVE WEST. HIGH TEMPERATURES FRIDAY WILL COOL SLIGHTLY BUT REMAIN ABOVE NORMAL NORTH OF INTERSTATE 40 AND NEAR NORMAL SOUTH. THE UPPER LEVEL TROUGH WILL CLOSE OFF AND MOVE INTO THE GREAT BASIN BY SATURDAY. INCREASING SOUTHERLY TO SOUTHWESTERLY WINDS ALOFT WILL COMBINE WITH A DEEPENING LEE SIDE TROUGH IN COLORADO TO CAUSE SURFACE WINDS TO INCREASE THROUGH THE WEEKEND...ESPECIALLY ALONG MOUNTAIN PEAKS. SHOWERS AND THUNDERSTORMS WILL BE FOCUSED ACROSS FAR WEST AND NORTHWEST NEW MEXICO SATURDAY...BEFORE SPREADING TO MUCH OF WESTERN AND CENTRAL NEW MEXICO SUNDAY. MOST STORMS WILL PRODUCE WETTING RAIN AND HELP HUMIDITY VALUES INCREASE EACH DAY. DESPITE LOWERING MIXING HEIGHTS...THE MUCH STRONGER TRANSPORT WINDS WILL YIELD GOOD TO EXCELLENT VENTILATION RATES EACH DAY. DAYTIME HIGHS WILL COOL WEST TO EAST EACH DAY...AND BY SUNDAY WILL BE BELOW NORMAL ACROSS WESTERN NM AND NEAR NORMAL CENTRAL AND EAST. MODELS GENERALLY AGREE IN A SECONDARY WAVE ROUNDING THE AXIS OF THE TROUGH MONDAY...BRINGING A SURFACE PACIFIC COLD FRONT WITH IT. THE PRECIPITATION FOCUS WILL SHIFT TO EASTERN NM ALONG AND EAST OF THE FRONT. THIS SECONDARY WAVE WILL ALSO DRAG IN A SIGNIFICANT DRY SLOT AND REMAIN IN NORTHWEST FLOW...WHICH WILL HELP DRY OUT MUCH OF THE AREA THROUGH THE MIDDLE OF NEXT WEEK. MODEL DISAGREEMENT COMES IN THE POST TROUGH PATTERN FOR STARTING THE MIDDLE OF NEXT WEEK. THE ECMWF DEVELOPS ANOTHER TROUGH AND DRAGS IT THROUGH THE AREA WEDNESDAY AND THURSDAY...RESULTING IN INCREASED PRECIPITATION CHANCES FOR THE NORTHERN MOUNTAINS WITH COOLER TEMPS. THE GFS REMAINS DRY WITH MODERATE WESTERLY FLOW ALOFT DURING THE MID WEEK PERIOD BEFORE TRANSITIONING TO SOUTHWEST FLOW ALOFT AHEAD OF A WEEKEND STORM SYSTEM. IT IS SOMETHING TO MONITOR...BUT GENERALLY EXPECT GOOD VENTILATION RATES...NEAR TO BELOW NORMAL TEMPS...FAIR TO GOOD HUMIDITY RECOVERIES...AND AFTERNOON BREEZES THROUGH MID WEEK. 24 && .AVIATION... 18Z TAF CYCLE ISOLATED TO SCATTERED TSTMS WILL DEVELOP THIS AFTN WITHIN NW FLOW ALOFT. CONVECTION TO OCCUR MAINLY WEST OF THE CENTRAL MT CHAIN WITH STORMS OCCASIONALLY PRODUCING BRIEF MVFR VSBYS/CIGS. CONFIDENCE TOO LOW FOR TERMINAL IMPACT TO ADD ANY TSTM TEMPO GROUP. HIGH RES MODELS HINT AT CONVECTION MOVING SOUTH THROUGH MIDDLE RIO GRANDE VALLEY LATE TONIGHT...SO EXTENDED VCSH FOR NEARBY SITES. MESO LOW WILL CONTINUE TO SIT OVER FAR SW NM AND COULD BRING MVFR CIGS TO KROW...SO WILL MONITOR AND AMEND AS NECESSARY. NOT EXPECTING WIDESPREAD LOW CLOUD/FOG FORMATION OVERNIGHT...MOST LIKELY FORMING IN POCKETS OF THE NORTHERN MTS AND JUST EAST OF SANGRE DE CRISTO MTS. USED SCT LOW CLOUD DECK AT KLVS WHERE BEST CHANCES FOR LOW CLOUD EXIST. 24 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 54 86 55 80 / 10 10 20 40 DULCE........................... 46 82 45 74 / 10 20 20 30 CUBA............................ 48 80 47 75 / 30 30 20 30 GALLUP.......................... 49 82 48 73 / 20 20 20 50 EL MORRO........................ 49 75 47 70 / 20 30 20 40 GRANTS.......................... 51 80 49 76 / 20 20 20 30 QUEMADO......................... 52 73 48 69 / 30 30 20 40 GLENWOOD........................ 53 79 54 78 / 20 30 20 30 CHAMA........................... 42 77 41 70 / 20 30 30 50 LOS ALAMOS...................... 51 77 50 75 / 20 20 20 20 PECOS........................... 50 72 49 69 / 30 30 20 20 CERRO/QUESTA.................... 46 76 46 74 / 20 20 20 30 RED RIVER....................... 43 68 43 64 / 20 20 20 40 ANGEL FIRE...................... 38 71 39 67 / 20 20 20 40 TAOS............................ 46 76 44 72 / 10 20 10 20 MORA............................ 47 73 46 70 / 20 20 20 20 ESPANOLA........................ 54 82 53 79 / 10 20 10 10 SANTA FE........................ 53 75 51 73 / 20 20 10 20 SANTA FE AIRPORT................ 52 81 50 78 / 20 20 10 10 ALBUQUERQUE FOOTHILLS........... 58 81 57 79 / 20 20 10 10 ALBUQUERQUE HEIGHTS............. 61 82 60 79 / 20 20 10 10 ALBUQUERQUE VALLEY.............. 59 83 58 80 / 20 20 10 10 ALBUQUERQUE WEST MESA........... 60 85 59 82 / 20 20 10 10 LOS LUNAS....................... 56 83 55 80 / 20 20 10 10 RIO RANCHO...................... 59 86 58 83 / 20 20 10 10 SOCORRO......................... 60 84 59 81 / 20 20 10 10 SANDIA PARK/CEDAR CREST......... 53 81 53 77 / 20 20 10 10 TIJERAS......................... 53 81 52 78 / 20 20 10 10 MORIARTY/ESTANCIA............... 46 78 46 75 / 20 30 10 10 CLINES CORNERS.................. 50 74 50 73 / 20 20 10 10 GRAN QUIVIRA.................... 52 74 51 72 / 20 30 10 10 CARRIZOZO....................... 57 76 56 75 / 20 20 10 10 RUIDOSO......................... 51 70 50 70 / 20 20 20 20 CAPULIN......................... 48 77 49 75 / 10 10 5 10 RATON........................... 48 81 49 78 / 10 10 5 10 SPRINGER........................ 48 80 49 79 / 10 10 10 10 LAS VEGAS....................... 48 76 48 73 / 20 10 10 10 CLAYTON......................... 53 80 54 79 / 10 0 5 5 ROY............................. 52 77 51 75 / 10 5 5 5 CONCHAS......................... 57 82 57 81 / 10 5 5 5 SANTA ROSA...................... 56 80 56 78 / 10 5 5 5 TUCUMCARI....................... 55 83 56 82 / 10 5 5 5 CLOVIS.......................... 54 78 53 78 / 20 5 5 5 PORTALES........................ 55 78 55 79 / 20 5 5 5 FORT SUMNER..................... 56 79 55 78 / 10 5 5 5 ROSWELL......................... 58 79 58 80 / 10 5 5 5 PICACHO......................... 54 75 54 76 / 20 10 10 10 ELK............................. 51 69 51 71 / 20 20 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT THU SEP 25 2014 NMZ501>540-261200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT THU SEP 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS BETWEEN 35 AND 50 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING NEAR AND SOUTH OF A LINE FROM CLAYTON TO LOS ALAMOS TO FENCE LAKE. RELATIVELY BRIEF...LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGER STORMS...ESPECIALLY SOUTH OF INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE FRIDAY AFTERNOON AND EARLY EVENING...MAINLY WEST OF A LINE FROM THE CHUSKA MOUNTAINS TO ALBUQUERQUE TO RUIDOSO. AGAIN SUNDAY AND MONDAY A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE...MOSTLY ACROSS THE WEST HALF OF THE STATE SUNDAY AND THE SOUTHEAST HALF ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1046 AM MDT THU SEP 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST GLENRIO 35.18N 103.04W
09/24/2014 E60 MPH QUAY NM PUBLIC
0305 PM TSTM WND DMG 1 S BROADVIEW 34.80N 103.21W
09/24/2014 CURRY NM TRAINED SPOTTER
BROKEN GLASS AND LARGE TREE KNOCKED OVER DUE WINDS.
0545 PM HAIL 15 S FORT SUMNER 34.26N 104.24W
09/24/2014 M1.75 INCH DE BACA NM TRAINED SPOTTER
0545 PM HAIL FORT SUMNER 34.48N 104.24W
09/24/2014 M1.00 INCH DE BACA NM PUBLIC
0555 PM HAIL 19 NE MESA 34.18N 104.44W
09/24/2014 E1.00 INCH DE BACA NM STORM CHASER
0603 PM HAIL SANTA ROSA 34.94N 104.68W
09/24/2014 E0.88 INCH GUADALUPE NM LAW ENFORCEMENT
REPORTS OF HAIL 3 TO 4 INCHES DEEP JUST EAST OF TOWN.
0607 PM HAIL 24 SSE YESO 34.14N 104.39W
09/24/2014 E0.88 INCH DE BACA NM TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.
0610 PM HAIL 4 SE SANTA ROSA 34.90N 104.63W
09/24/2014 E0.88 INCH GUADALUPE NM TRAINED SPOTTER
NICKEL SIZE HAIL ALONG US 84 JUST SOUTH OF INTERSTATE
40.
0640 PM HAIL 10 NNE ROSWELL 33.50N 104.46W
09/24/2014 E1.75 INCH CHAVES NM PUBLIC
0715 PM FLASH FLOOD ROSWELL 33.37N 104.53W
09/24/2014 CHAVES NM AMATEUR RADIO
MAJOR STREET FLOODING REPORTED IN ROSWELL.
0715 PM HAIL VAUGHN 34.60N 105.20W
09/24/2014 M1.00 INCH GUADALUPE NM PUBLIC
0800 PM FLASH FLOOD 1 W HONDO 33.39N 105.29W
09/24/2014 LINCOLN NM EMERGENCY MNGR
CORRECTED FOR LOCATION. INTENSE RUNOFF AND LARGE ROCKS
SWEPT ONTO U.S. HIGHWAY 380 PREVENTING TRAVEL NEAR MILE
MARKER 104.
&&
EVENT NUMBER ABQ1401168 ABQ1401160 ABQ1401170 ABQ1401172 ABQ1401161
ABQ1401162 ABQ1401163 ABQ1401164 ABQ1401165 ABQ1401167 ABQ1401171
ABQ1401166
GUYERThe Holloman AFB radar (KHDX), 151 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537554.